I have a 28 month old daughter that was diagnosed with diabetes at the age of 22 months. It seems like a lifetime ago. She has experienced two severe lows that caused her muscles to jerk in intervals with screams during this jerking. In addition she has had many 50's that caused us to adjust the insulin. What effects can lows have on such a young child?
Seizures in a 28 month old child due to hypoglycemia have the potential to cause permanent neurological damage. You do need to discuss with her doctor right away whether there needs to be some further modification of her insulin and dietary plan and you need to learn about using glucagon and to have it in the home. Most important of all, you need to do enough blood sugars so that you get some idea of when she is most likely to get hypoglycemic, to learn, if you can what the early symptoms are and to treat them with simple means like orange juice as soon as possible. You should discuss with your diabetes team a possible switch to lispro insulin [Humalog® brand] which can be given immediately after a meal and so the dose can be adjusted both to the premeal blood sugar and to the appetite. You can learn a lot about preventing and managing hypoglycemia from some of our previous discussions about hypoglycemia, and you might also find it helpful to download Understanding Insulin-Dependant Diabetes.
Original posting 30 Aug 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.